Alert archive / North Carolina / River Flood Warnings in 2020

River Flood Warning 66, NWS Raleigh, NC

November 13, 2020Edgecombe County, Halifax County, Nash County, North Carolina

NWS Raleigh, NC issued this river flood warning at Nov 13, 2020, 3:50 AM EST for Edgecombe County, Halifax County, Nash County, North Carolina. It took effect at Nov 13, 2020, 6:54 AM EST. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Nov 13, 2020, 3:50 AM EST (08:50 UTC)
In effect from
Nov 13, 2020, 6:54 AM EST
Expired
Nov 16, 2020, 10:16 PM EST
In force
4 days
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
Minor

Counties Edgecombe County, NC, Halifax County, NC, Nash County, NC

The radar

The Raleigh/Durham radar (KRAX), 79 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Fishing Creek near Enfield (EFDN7). The gauge peaked at 17.98 ft at Nov 15, 2020, 2:00 AM EST.

actionminormoderate5101511/1311/1411/1511/1611/1711/18
Action stage
15 ft
Minor stage
16 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02083000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Nov 13, 2:15 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Nov 13, 2:15 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
215 AM EST Fri Nov 13 2020

.SYNOPSIS...
A cold front will push east to the coast tonight. Another cold front
will move across the region late Friday. High pressure will build
into the region for late Friday and Saturday. Another cold front
will move across the region late Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 820 PM Thursday...

The heavy precip has shifted just E of the forecast area, in
conjunction with the leading cold front. A secondary W-E backdoor
boundary, noted on 0.2 deg radar imagery dropping southward through
the Triangle (and having pushed just south of the Triad), is
accompanied by a surge of gusty northeasterly winds and designates
the leading edge of the cooler and drier air, with temps/dewpoints
quickly dropping up to 10 deg behind the boundary. This front should
continue its southward push through NC tonight, although it may slow
or stall across our E and S depending on the influence of TS Eta as
it tracks northeastward just off the Carolina coast tonight/Fri.
GOES water vapor imagery shows much drier air aloft over W and
central NC and across much of SC (W and SW of Eta), although
considerable moisture persists below about 750 mb, leading to patchy
light rain and drizzle in recent hours across our N and W. The
recent runs of the HRRR show this continuing overnight, especially
across the N and W CWA, so have added this to the forecast, with low
overcast skies. While no substantial additional rainfall will occur
for the remainder of the night, spotty residual flooding issues
persist over the area. Will continue areal flood warnings to account
for the lingering hazardous travel, particularly on roads near
swollen creeks. Numerous river flood warnings remain in effect as
well (see hydrology section below). Expect lows to range from around
50 far NW to upper 50s SE. -GIH

Earlier discussion from 300 PM: A deep plume of tropical moisture
combined with an approaching upper-level trough, a cold front and an
associated mid-level fgen and robust divergence aloft resulted in a
widespread area of moderate to heavy rain that moved across central
NC during the past 24 hours. Storm total rainfall amounts will
generally average between 2 to 5 inches across the western Piedmont
including the Triad with some locally higher. East of U.S. Route 1
across the Triangle, Coastal Plain and Sandhills, amounts will
average between 4 to 8 inches with a few locations across the
northern Coastal Plain, along and east of I-95 exceeding 10 inches.

As of mid afternoon, the cold front has pushed south and east of the
RAH CWA with surface dew points ranging in the lower to mid 60s in
central NC. The back edge of the main shield continues to push east.
The widespread rain will end shortly at KRDU and it should end near
KRWI and KFAY by 4pm. The very heavy rain has resulted in widespread
reports of flash flooding, road closures, and water rescues across
much of the area. Even though the steady/widespread rain has ended
in the Triad and should end soon in the Triangle, the threat from
continued run off and flooding will persist. See the hydrology
section below for more information.

While the widespread rain should be over across all of central NC by
around 5pm, widespread clouds are expected to continue into the
overnight with perhaps some areas of spotty light rain or drizzle
this evening, especially across the east. A northeasterly low level
flow and the transport of cooler air will result in lows falling
into the lower to mid 50s by Friday morning. -Blaes

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
As of 310 PM Thursday...

Widespread clouds are expected to start the day on Friday as an in-
situ CAD airmass will be established across the area. The stable air
mass will initially weaken during the morning and then be scoured
out as a secondary cold front moves across the area during the late
morning and early afternoon as the remnants of tropical cyclone Eta
moves up along but just off the coast. Highs on Friday will range in
the upper 60s to lower 70s. Lows on Friday night will range in the
lower to mid 40s but some of the typically cooler locations will
have some lows in the upper 30s. -Blaes

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 215 AM Friday...

Through Sunday night: Central NC will be sandwiched between high
pressure just off the mid-Atlantic coast and an approaching cold
front to the west, strengthening the southerly flow into the area.
Meanwhile, an upper level trough will tilt negatively through the
Great Lakes as it lifts toward Canada. The cold front will surge
eastward through the Appalachians and mid-Atlantic Sunday eve/night
as the upper trough swings through the Great Lakes and into the
Northeast. The best dynamics with the upper trough will remain to
the north of central NC as the front moves through the area. Will
maintain a slight chance for showers with the fropa, however
coverage may be limited and amounts light. With the southerly flow
ahead of the front on Sunday, high temperatures are expected to be 5-
10 degrees above normal. Lows will depend on the timing of the
front, but largely expect them to be near to slightly above normal.

Monday through Thursday: Expect a largely dry, seasonable forecast
for early next week. Surface high pressure over the Deep South will
ridge eastward on Monday as the upper level trough gradually
flattens over the area. A dry, reinforcing cold front will push
through the area on Tuesday as the upper trough amplifies and shifts
offshore. Cold, Canadian surface high pressure will build into the
mid-Atlantic behind the front. NW flow aloft will dominate through
the remainder of the forecast period, resulting in predominantly
clear skies. High temperatures should be near normal on Monday,
decreasing to several degrees below normal through mid-week.
Overnight lows are expected to be below normal as well, dipping to
near freezing across much of the area Tuesday and Wednesday nights.
Expect patchy frost Tuesday through Friday mornings.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 145 AM Friday...

Cold air damming high pressure --and associated widespread LIFR-IFR
ceilings and periods of MVFR-IFR visibility restrictions in
occasional drizzle; light rain; and mist-- will remain over cntl NC
this morning. Developing and strengthening nwly, downslope flow will
result in generally west to east clearing of the foregoing low
overcast and development of VFR conditions between 14-16Z at INT/GSO
and 18-20Z at RDU, FAY, and RWI.

While VFR conditions will mostly persist through tonight, a band of
MVFR stratocumulus is likely to develop and spread swd across sern
VA and nern NC between 00-09Z Sat; and a short period of scattered
3000 ft cloud bases may result as far west as RWI around 06Z (with
greater coverage and probability of occurrence at PGV and ECG).

Outlook: While mainly VFR conditions will then persist through early
next week, a frontal system will affect the region with a chance of
MVFR ceilings and a few showers Sunday into early Sunday night.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...Hartfield/Blaes
SHORT TERM...Blaes
LONG TERM...KC
AVIATION...MWS
Hazardous weather outlook, Nov 12, 4:06 PM EST, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
406 PM EST Thu Nov 12 2020

NCZ007>010-021>026-038>041-076-132115-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Lee-
406 PM EST Thu Nov 12 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Runoff from significant rain across the area will result in residual
flooding tonight. Be cautious driving tonight when it is
particularly difficult to identify flooding in the dark.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Creeks, streams and rivers will continue to run high and fast for the
next several days. Be careful when outside near any bodies of water
and keep children away from floodwaters and drains.

In addition, some frost is possible on Tuesday, Wednesday and
Thursday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ011-027-028-042-043-073>075-077-078-083>086-088-089-132115-
Halifax-Nash-Edgecombe-Johnston-Wilson-Stanly-Montgomery-Moore-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
406 PM EST Thu Nov 12 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Runoff from significant rain across the area will result in residual
flooding tonight. Be cautious driving tonight when it is
particularly difficult to identify flooding in the dark.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Creeks, streams and rivers will continue to run high and fast for the
next several days. Be careful when outside near any bodies of water
and keep children away from floodwaters and drains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 12, 10:31 PM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1031 PM EST THU NOV 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 AM     FLASH FLOOD      1 WSW MCLEANSVILLE      36.09N 79.68W
11/12/2020                   GUILFORD           NC   DEPT OF HIGHWAYS

            US 70 CLOSED DUE TO FLOODING NEAR MT. HOPE
            CHURCH RD.

&&

GREEN
Local storm report, Nov 12, 10:34 PM EST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1034 PM EST THU NOV 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      4 N LAKE TOWNSEND       36.23N 79.79W
11/12/2020                   GUILFORD           NC   DEPT OF HIGHWAYS

            CHURCH ST CLOSED DUE TO FLOODING NEAR FALLEN
            OAK RD.

&&

GREEN
Local storm report, Nov 12, 10:36 PM EST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1036 PM EST THU NOV 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 AM     FLASH FLOOD      4 NW ALTAMAHAW          36.22N 79.56W
11/12/2020                   GUILFORD           NC   DEPT OF HIGHWAYS

            BROOKS BRIDGE RD CLOSED DUE TO HIGH WATER AT
            HAW RIVER BRIDGE.

&&

GREEN
Local storm report, Nov 12, 10:41 PM EST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1041 PM EST THU NOV 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     FLASH FLOOD      1 NNE PINETOPS          35.80N 77.63W
11/12/2020                   EDGECOMBE          NC   DEPT OF HIGHWAYS

            NC 111 CLOSED BETWEEN NC 122 AND NC 43.

&&

GREEN
Local storm report, Nov 12, 10:43 PM EST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1043 PM EST THU NOV 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     FLASH FLOOD      5 NNE GOLDSBORO         35.43N 77.93W
11/12/2020                   WAYNE              NC   DEPT OF HIGHWAYS

            DAW PATE RD CLOSED NEAR STONEY CREEK CHURCH
            RD.

&&

GREEN
Local storm report, Nov 12, 10:44 PM EST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1044 PM EST THU NOV 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLASH FLOOD      5 SW PRINCETON          35.41N 78.22W
11/12/2020                   JOHNSTON           NC   DEPT OF HIGHWAYS

            BROGDEN RD CLOSED NEAR NEUSE BEND RD.

&&

GREEN

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 7:19 PM ESTRiver Flood WarningRAHAnson, Stanly29 hr
Nov 12, 7:23 PM ESTRiver Flood WarningRAHHarnett20 hr
Nov 12, 8:52 PM ESTAreal Flood WarningRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more19 hr
Nov 13, 3:48 AM ESTRiver Flood WarningRAHCumberland4 days
Nov 13, 10:51 AM ESTRiver Flood WarningRAHHalifax, Northampton21 days
Nov 13, 1:16 PM ESTRiver Flood WarningRAHHalifax, Northampton21 days

Nearby

River Flood Warnings in North Carolina, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.